Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS San Diego, CA

August 12, 2012San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 12, 2012, 6:14 PM PDT for San Diego County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2012, 6:14 PM PDT (01:14 UTC)
Expired
Aug 12, 2012, 7:00 PM PDT
In force
46 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 68 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-559 J/kg
Mixed-layer LCL
2368 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS56 KSGX 130114
SVRSGX
CAC073-130200-
/O.NEW.KSGX.SV.W.0014.120813T0114Z-120813T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
614 PM PDT SUN AUG 12 2012

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 700 PM PDT

* AT 606 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10 MILES EAST OF SHELTER 
  VALLEY...OR 9 MILES SOUTHEAST OF BORREGO SPRINGS...AND NEARLY      
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  CANEBRAKE AND AGUA CALIENTE SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3288 11628 3288 11637 3297 11645 3309 11651
      3312 11640 3313 11609 3287 11611
TIME...MOT...LOC 0113Z 172DEG 7KT 3314 11627

$$

TS
2 follow-up statements
760 
WWUS56 KSGX 130138
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
638 PM PDT SUN AUG 12 2012

CAC073-130200-
/O.CON.KSGX.SV.W.0014.000000T0000Z-120813T0200Z/
SAN DIEGO CA-
638 PM PDT SUN AUG 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...

AT 635 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED 9 
MILES EAST OF SHELTER VALLEY AND 6 MILES EAST OF CANEBRAKE...AND 
NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3288 11628 3288 11637 3297 11645 3309 11651
      3312 11640 3313 11609 3287 11611
TIME...MOT...LOC 0134Z 172DEG 7KT 3318 11628

$$

TS
945 
WWUS56 KSGX 130159
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
659 PM PDT SUN AUG 12 2012

CAC073-130205-
/O.EXP.KSGX.SV.W.0014.000000T0000Z-120813T0200Z/
SAN DIEGO CA-
659 PM PDT SUN AUG 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 700 PM PDT...

THE THUNDERSTORMS WITHIN THE WARNED AREA HAVE DISSIPATED. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE AT 7 PM. 

LAT...LON 3288 11628 3288 11637 3297 11645 3309 11651
      3312 11640 3313 11609 3287 11611
TIME...MOT...LOC 0155Z 172DEG 7KT 3322 11629

$$

TS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:00 PM PDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 12, 2:00 PM PDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN AUG 12 2012

.SYNOPSIS...
CONTINUED WARM THROUGH MONDAY WITH SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS IN THE MOUNTAINS...DESERTS AND EASTERN PORTIONS OF THE
INLAND VALLEYS. FOR TUESDAY THROUGH THURSDAY...CHANCES OF AFTERNOON
THUNDERSTORMS DECREASE AND DAYTIME TEMPERATURES LOWER BY A FEW
DEGREES. MARINE LAYER LOW CLOUDS AND FOG WILL EXTEND INLAND TO THE
WESTERN PORTIONS OF THE VALLEYS DURING THE NIGHTS AND MORNINGS.
WARMER AGAIN TOWARDS THE END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WARM AND HUMID AGAIN THIS AFTERNOON WITH SCATTERED TSTMS OVER THE
MTNS. TSTM ACTIVITY IS EXPECTED TO CONTINUE OVER THE
MTNS...SPREADING INTO THE HIGH DESERTS AS WELL AS PORTIONS OF THE
LOWER DESERTS AND THE INLAND EMPIRE LATER THIS AFTERNOON. STORMS
SHOULD BEGIN DISSIPATING AROUND 6 PM.

FOR MONDAY...A WEAK TROUGH OF LOW PRESSURE OFF THE CALIFORNIA COAST
WILL BEGIN TO HAVE AN IMPACT. THIS WILL BRING DRIER CONDITIONS AND
SOME COOLING...MAINLY WEST OF THE MTNS DUE TO A LITTLE STRONGER SEA
BREEZE. INLAND TEMPS WILL AGAIN BE ABOVE SEASONAL AVERAGES.
SUFFICIENT MONSOONAL MOISTURE SHOULD REMAIN IN THE AREA TO PRODUCE
AFTERNOON/EVENING TSTMS NEAR THE MTNS. THE STRONGER ONSHORE FLOW
SHOULD ALSO EXTEND THE MARINE LAYER LOW CLOUDS AND FOG A LITTLE
FARTHER INLAND DURING THE NIGHTS AND MORNINGS.

TUESDAY THROUGH THURSDAY...
DRIER AND GENERALLY COOLER FOR MID WEEK AS A WEAK TROUGH OF LOW
PRESSURE OFF THE CALIFORNIA COAST MAINTAINS DRIER SOUTHWEST FLOW
ALOFT AND ONSHORE FLOW AT THE SFC. MARINE LAYER LOW CLOUDS AND FOG
COULD EXTEND INLAND TO THE WESTERN PORTIONS OF THE VALLEYS DURING
THE NIGHTS AND MORNINGS.

TOWARD THE END OF THE WEEK...HIGH PRESSURE TO THE EAST MAY
EXPAND WESTWARD SLIGHTLY WITH THE TROUGH OF LOW PRESSURE OFF THE
CALIFORNIA COAST MOVING WESTWARD SLIGHTLY AS WELL. THIS MAY BRING
MINOR INLAND WARMING AND A SLIGHTLY SHALLOWER MARINE LAYER. TROPICAL
STORM HECTOR IS EXPECTED TO STAY SOUTH OF THE SOUTHERN TIP OF
BAJA...BELOW HURRICANE STRENGTH. HIGH PRESSURE ACROSS THE SOUTHWEST
STATES SHOULD KEEP ANY MOISTURE FROM HECTOR SUPPRESSED TO THE SOUTH
AND SOUTHWEST...BUT MONSOONAL MOISTURE FROM THE GULF OF MEXICO COULD
BE ADVECTED INTO SOCAL.

&&

.AVIATION...
122030Z...COAST/VALLEYS...SKC CONDS THIS AFTERNOON WITH THE
EXCEPTION OF SOME PASSING MID LEVEL CLOUDS...SCT010-015. IN THE
EASTERN AND SOUTHERN PORTIONS OF THE INLAND EMPIRE...A FEW
THUNDERSTORMS WITH TOPS TO 40000 FT MSL ARE POSSIBLE LATER THIS
AFTERNOON...WITH STRONG UPDRAFTS/DOWNDRAFTS/GUSTY SURFACE WINDS.
SOME STORMS COULD DEVELOP OVER THE UPPER INLAND VALLEYS OF SAN DIEGO
COUNTY AS WELL. PATCHY STRATUS WITH BASES 600 FT MSL AND TOPS 1000
FT IS EXPECTED FORM TONIGHT AFT 13/0600Z ALONG THE BEACHES.
HOWEVER...LEAVING SKIES FEW-SCT FOR COASTAL AIRPORT TAFS...AS
MOISTURE DOES NOT LOOK SUFFICIENT ENOUGH TO PRODUCE A BKN/OVC CLOUD
DECK.

MTNS/DESERTS...SCATTERED THUNDERSTORMS ARE LIKELY OVER THE MOUNTAINS
AGAIN TODAY...MAINLY BETWEEN 12/2100-13/0100Z. BASES 10000 FT MSL
AND TOPS 40000 FT MSL. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG UPDRAFTS/DOWNDRAFTS/GUSTY SURFACE WINDS. ISOLATED
STORMS MAY DRIFT EAST OF THE MOUNTAINS AT TIMES AND REACH THE DESERT
SLOPES. WILL INCLUDE VCTS IN KPSP TAF FOR THE POSSIBILTY OF
THUNDERSTORMS WITHIN 5 TO 10 MILES OF THE AIRPORT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 7 PM PDT THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
     SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN
     DIEGO COUNTY VALLEYS.

     EXCESSIVE HEAT WARNING UNTIL 10 PM PDT MONDAY FOR THE COACHELLA
     VALLEY...SAN DIEGO COUNTY DESERTS.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...JT
Hazardous weather outlook, Aug 12, 9:35 AM PDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 AM PDT SUN AUG 12 2012

CAZ042-043-048-050-055>058-060>062-130300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
935 AM PDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

MONSOONAL MOISTURE WILL BRING SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS FOR THE MOUNTAINS...DESERTS...AND FAR INLAND VALLEYS.

A FLASH FLOOD WATCH IS IN EFFECT FROM NOON UNTIL 7 PM PDT FOR THE
APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY
DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.

CONTINUED HOT AND HUMID FOR INLAND AREAS WITH AN EXCESSIVE HEAT
WARNING FOR THE LOWER DESERTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FOR MONDAY...CONTINUED HOT AND HUMID FOR INLAND AREAS WITH AN
EXCESSIVE HEAT WARNING FOR THE LOWER DESERTS.

FOR MONDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD
POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEED FOR THE MOUNTAINS...DESERTS...AND
INLAND EMPIRE FOR LATE MORNING THROUGH EARLY EVENING.

PG

In the hours before

Local storm report, Aug 12, 3:08 PM PDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
308 PM PDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     FLASH FLOOD      5 SW WARNER SPRINGS     33.23N 116.69W
08/12/2012                   SAN DIEGO          CA   LAW ENFORCEMENT

            ON SR79 AND SAN FELIPE RD MM2 AND 3--MUD AND WATER FLOW
            THAT IS 3FT. DEEP.

&&

NUELITO
Local storm report, Aug 12, 3:12 PM PDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     WARNER SPRINGS          33.28N 116.63W
08/12/2012  M58 MPH          SAN DIEGO          CA   TRAINED SPOTTER

            SDGE EAST WARNERS SENSOR RECORDED 58MPH GUST DURING TRW.

&&

NUELITO
Local storm report, Aug 12, 3:16 PM PDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
316 PM PDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLASH FLOOD      APPLE VALLEY            34.53N 117.21W
08/12/2012                   SAN BERNARDINO     CA   TRAINED SPOTTER

            TRW+A CAUSED FLASH FLOODING AND STREET FLOODING ON
            CENTRAL AND TUSSING RDS. SMALL HAIL LESS THAN PEA SIZE.

&&

NUELITO
Local storm report, Aug 12, 4:58 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
458 PM PDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     5 E PERRIS              33.79N 117.14W
08/12/2012                   RIVERSIDE          CA   LAW ENFORCEMENT

            MULTIPLE POWER POLES DOWN ACROSS THE RD. LANDED ON
            VEHICLES AND TRAPPED PASSENGERS IN VEHS. SEVERAL VEHICLES
            ARE ALSO STUCK BTWN THE LINES.

&&

NUELITO
Local storm report, Aug 12, 5:10 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
510 PM PDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND DMG     6 NE PERRIS             33.85N 117.15W
08/12/2012                   RIVERSIDE          CA   LAW ENFORCEMENT

            LIGHTNING HIT A POLE AND CAME DOWN ACROSS THE RD. HAZARD
            IS ON RAMONA EXPWY AND BERNASONI RD.

&&

NUELITO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:29 PM PDTSevere Thunderstorm WarningSGXSan Diego46 min
Aug 12, 5:53 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 12, 7:23 PM PDTAreal Flood AdvisorySGXRiverside, San Diego112 min
Aug 13, 3:23 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego16 hr
Aug 13, 11:43 AM PDTSpecial Weather StatementSGX47 min
Aug 13, 11:54 AM PDTAreal Flood AdvisorySGXSan Bernardino65 min
Aug 13, 12:19 PM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 13, 12:28 PM PDTSpecial Weather StatementSGXSan Diego62 min
Aug 13, 12:35 PM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 13, 12:58 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 13, 1:22 PM PDTSpecial Weather StatementSGXSan Diego53 min
Aug 13, 1:31 PM PDTFlash Flood WarningSGXRiverside, San Diego2 hr
Aug 13, 1:37 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 13, 3:06 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino97 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.